Epilepsy Home > Depakote ER and Weight Gain
As with all medicines, it is possible to develop side effects while taking Depakote ER. Weight gain is a side effect that has been reported in between 1 percent and 5 percent of people taking the drug. If you are taking Depakote ER and weight gain occurs, you can try certain lifestyle changes, such as eating a heart-healthy diet, limiting your alcohol intake, and exercising regularly.
There are a number of possible side effects with Depakote ER® (divalproex ER). Weight gain does appear to be one of them. This data comes from clinical trials in which Depakote ER was extensively studied and side effects were documented.
Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
In clinical studies, between 1 percent and 5 percent of people taking Depakote ER experienced weight gain.
If you are noticing unexplained weight gain while taking Depakote ER, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet. This diet should include:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts
- Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
If you are taking Depakote ER and weight gain becomes a problem, you should also talk with your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, your healthcare provider may also recommend other lifestyle changes or possibly switching to another migraine, bipolar disorder, or epilepsy medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)